Most adverse events were rashes and nausea. The drugs that were most commonly misused were pain medications and antibiotics. Most common mistakes included not monitoring patients, prescribing the wrong medicine, or wrong doses, the researchers said.
The number of adverse drug events involving children is about the same as it is for adults, Sharek said.
Sharek said steps are being taken to help reduce the number of medication errors involving children. These include electronic medical records and bar coding, he said.
One of the 15 triggers is the use of vitamin K, which is an antidote for the blood-thinner Coumadin. Quaid's twins were given an accidental overdose of heparin in a Los Angeles hospital, shortly after they were born.
The twins recovered, and Quaid and his wife, Kimberly, have formed a foundation to help prevent medical errors. Quaid told the Associated Press that the twins "appear to be normal kids, very happy and healthy."
Quaid credited the new study with increasing awareness about the problem of pediatric medical errors. He said that, until the near death of his twins, he never thought he'd play a role as a public health advocate. He called the experience "the most frightening time," of his life, the AP said.
His message for parents: "Every time a caregiver comes into the room, I would check and ask the nurse what they're giving them and why," Quaid told the AP.
For more on adverse drug reactions, visit the U.S. Food and Drug Administration.
SOURCES: Paul Sharek, M.D., medical director, quality management, Stan
All rights reserved